Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Diabetic and suffers from arthritis. Treated with oxygen for low RBC. Is it due to methotrexate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
Hi my wife is a diabetic and also suffers from arthritis amongst other complaints. She is at present in hospital and being treated with oxygen as she has a very low red cell blood count. without the oxygen she becomes very weak and collapses my daughter and myself think she has damaged her capacity to produce red blood cells through taking Methotrexate .Can this (if this if it the problem causing her to fall ) be corrected and how?
Posted Sun, 30 Jun 2013 in Arthritis
Answered by Dr. Michelle Gibson James 39 minutes later
HI, thanks for using healthcare magic

You and your daughter are correct in believing that it might be possible that the methotrexate may have contributed to her anemia.

One of the potential side effects of methotrexate is suppression of the bone marrow where red blood cells as wells as platelets and white cells, are produced.

In this case, there would most likely be a decrease in her white cell and platelet count as well.

If the anemia is related to the methotrexate then your mother may benefit from a medication called leucovorin. This is given to help persons experiencing harmful effects from methotrexate. It is similar to folic acid and helps the body to rebuild new cells.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor